Alert archive / Illinois / Tornado Warnings in 1996

Tornado Warning 8, NWS Quad Cities, IA

April 19, 1996Bureau County, Putnam County, Illinois

NWS Quad Cities, IA issued this tornado warning at Apr 19, 1996, 7:35 PM CDT for Bureau County, Putnam County, Illinois. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 19, 1996, 7:35 PM CDT (00:35 UTC)
Expired
Apr 19, 1996, 8:15 PM CDT
In force
40 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Bureau County, IL, Putnam County, IL

The radar

The Quad Cities radar (KDVN), 104 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 7:40 PM CDTTornado F0Tiskilwa, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1996-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1996-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 497 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1735 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
497 m²/s²
0-3 km storm-relative helicity
621 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 200036
TORMLI
ILC011-155-200115-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
735 PM CDT FRI APR 19 1996
 
THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  815 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTH CENTRAL ILLINOIS
 
   ...EASTERN BUREAU COUNTY...PUTNAM COUNTY
 
AT 735 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A TORNADIC
THUNDERSTORM NNEAR NEPONSET MOVING EAST AT 30 MILES AN HOUR. IT WILL HIT
PROVIDENCE BY 750 PM AND HENNEPIN BY 805 PM CDT.
 
TAKE COVER NOW!
 
GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!
 
HELGESON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Apr 19, 7:05 PM CDT, 30 minutes earlier.

Area forecast discussion, Apr 19, 7:05 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
705 PM CDT FRI APR 19 1996

NO AFD TONIGHT DUE TO SEVERE WEATHER.

WOLF

In the hours before

Local storm report, Apr 19, 6:44 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
642 PM CDT FRI APR 19 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

06639 PM    LYNN CENTER               IL   1.75 INCH HAIL
04/19/96   HENRY
Local storm report, Apr 19, 6:53 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
651 PM CDT FRI APR 19 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

R0650 PM    CAMBRIDGE                 IL   1.75 INCH HAIL
04/19/96   HENRY
Local storm report, Apr 19, 7:15 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
710 PM CDT FRI APR 19 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0702 PM    2 S BISHOP HILL           IL   TORNADO
04/19/96   HENRY
Local storm report, Apr 19, 7:19 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
716 PM CDT FRI APR 19 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0700 PM    BISHOP HILL               IL   TORNADO
04/19/96   HENRY                          ROOF OFF HOUSE

0710 PM    GALVA                     IL   WIND DAMAGE
04/19/96   HENRY                          LOSS OF POWER
Local storm report, Apr 19, 7:21 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
719 PM CDT FRI APR 19 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0719 PM    GALVA                     IL   TORNADO
04/19/96   HENRY                          ROOF OFF OF TRAILER
Local storm report, Apr 19, 7:27 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
725 PM CDT FRI APR 19 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0714 PM    VIOLA                     IA   0.75 INCH HAIL
04/19/96   LINN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:04 PM CDTTornado WarningDVNBureau41 min
Apr 19, 9:11 PM CDTSevere Thunderstorm WarningDVNStephenson49 min

Nearby

Tornado Warnings in Illinois, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.